Thunderstorm Wind, Douglas
- When
- July 31, 9:00 AM CST
- Where
- Douglas County, 12 mi S of Superior
- Measured
- 55 kt (63 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.550, -92.100
Trees were blown down at Pattison State Park.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Trees were blown down at Pattison State Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 31, 1:30 AM CST, 7 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 230 AM CDT WED JUL 31 2002 THE OBVIOUS FCST PROB IS THE LIKELIHOOD OF SVR TSTMS TDA AND THIS EVE. ALL SVR PARAMS STRONGLY SUPPORT THE HIGH RISK FOR OUR CWA ISSUED BY SPC. SEE LATEST SWODY1 FOR A THOROUGH DISC. CURRENT ZFP HAS THE SITUATION PRETTY WELL COVERED...BUT WILL HAVE TO ADD SOME DEFINITION TO THE TIMING AND ALSO ADD MENTION OF SVR TO ALL GROUPS. ATMOS INITIALLY CAPPED...SO MAIN ACTION SHOULD NOT COME UNTIL AFT THE NOON HOUR AS CFNT APPROACHES WRN MN AND SFC HTG...ISENT LIFT...AND LOLVL MSTR ADVCTN ARE MAXIMIZED. ALL MODELS DID WELL IN DEPICTING DIFFERENT AREAS OF CURRENT TSTM ACTIVITY...BUT AVN SEEMED TO DO BEST OVERALL...AND WILL USE A BLEND OF AVN AND ETA FOR GENERAL TIMING. ACTIVITY DIMINISHES RAPIDLY AFT 06Z TNGT AS CFNT PASSES AND DRY/COLD ADVCTN COMMENCES. UPR TROF TAKES MOST OF THU TO PASS...BUT BY THEN LOWER LEVELS HAVE DRIED OUT AS SFC RIDGE AND SUBSIDENCE DOMINATE. PCLDY SHOULD SUFFICE...ALONG WITH THE CURRENT BREEZY WORDING WITH 35KT 850MB WNDS AND CAA. MID-UPR 80S FOR TDA IN CURRENT ZONES STILL LOOK CONSISTENT WITH MOS GUIDANCE...WAA REGIME...AND INITIAL SUNSHINE. COOL-DOWN FOR THU ALSO WELL DEPICTED. TEMPS WILL NEED LITTLE OR NO UPDATING. .DLH...NONE. ERF
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-312000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 500 AM CDT WED JUL 31 2002 ...MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHLAND... HAZARD... LARGE HAIL...WIDESPREAD DAMAGING WINDS...AND TORNADOES. DISCUSSION... AN UPPER LEVEL LOW PRESSSURE TROUGH WILL COMBINE WITH A SURFACE LOW PRESSURE AREA TO DEVELOP THUNDERSTORMS ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS AFTERNOON AND EVENING. DUE TO THE STRENGTH OF THE LOW PRESSURE AREA AND PLENTY OF LOW LEVEL MOISTURE...MANY OF THE THUNDERSTORMS WILL BECOME SEVERE. SOME OF THE CITIES IN THE HIGH RISK AREA ARE... DULUTH...SUPERIOR...HIBBING...VIRGINIA...GRAND RAPIDS...GRAND MARAIS..AND GRAND PORTAGE IN NORTHEASTERN MINNESOTA...AND BAYFIELD..ASHLAND...AND IRONWOOD IN NORTHWESTERN WISCONSIN. SOME OF THE CITIES IN THE MODERATE RISK AREA ARE BRAINERD...AITKIN...PINE CITY...AND INTERNATIONAL FALLS IN NORTHEASTERN MINNESOTA...AND SPOONER...HAYWARD...AND PARK FALLS IN NORTHWESTERN WISCONSIN. SPOTTER ACTIVATION... SEVERE WEATHER SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 200 PM. .END STEWART
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-312000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 830 AM CDT WED JUL 31 2002 ...SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHLAND TODAY... HAZARD... LARGE HAIL...WIDESPREAD DAMAGING WINDS...AND ISOLATED TORNADOES. DISCUSSION... AN UPPER LEVEL LOW PRESSSURE AREA WILL COMBINE WITH A SURFACE LOW PRESSURE AREA TO INCREASE THUNDERSTORM DEVELOPMENT AND INTENSITY ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS MORNING THROUGH THIS EVENING. DUE TO THE STRENGTH OF THE LOW PRESSURE AREA AND PLENTY OF LOW LEVEL MOISTURE...MANY OF THE THUNDERSTORMS WILL BECOME SEVERE WITH LARGE HAIL OVER ONE INCH IN DIAMETER AND DAMAGING WINDS OVER 60 MILES AN HOUR. SUPERCELLS WITH TORNADOES ARE ALSO POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA. THE MODERATE RISK AREA INCLDUES CROW WING...AITKIN...PINE...AND CARLTON COUNTIES IN MINNESOTA AND MOST OF NORTWESTERN WISCONSIN. SOME OF THE CITIES IN THE MODERATE RISK AREA INCLUDE BRAINERD...HINCKLEY...AITKIN...GRANTSBURG...HAYWARD...ASHLAND...AND PARK FALLS. THE REMAINDER OF NORTHEASTERN MINNESOTA IS IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. SPOTTER ACTIVATION... SEVERE WEATHER SPOTTER ACTIVATION HAS BEEN REQUESTED FOR PARTS OF NORTHEASTERN MINNESOTA AND WILL LIKELY BE NEEDED FOR THE REMAINDER OF THE NORTHLAND THIS MORNING AND AFTERNOON. .END CHRISTENSON
The Duluth radar (KDLH), 33 km away, was scanning. The volume nearest the first event began at 14:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312369.